Drug Allergies Specialist

Premier Allergy and Asthma -  - Allergy and Asthma Specialists

Premier Allergy and Asthma

Allergy and Asthma Specialists located in Columbus, OH and the surrounding areas

All drugs can cause side effects, but those are well-known and described in the information that comes with your medications. Drug allergies are uncommon and may cause a range of symptoms throughout your body, including life-threatening anaphylaxis. The doctors at Premier Allergy and Asthma have years of experience diagnosing and treating drug allergies. If you suspect your medication is the source of your symptoms, schedule an appointment online or call one of the offices in Dublin, Westerville, Canal Winchester, Lancaster, Marysville, Delaware, New Albany, Hilliard, Grove City, and Grandview, Ohio.

Drug Allergies Q & A

What causes drug allergies?

Many patients have a reaction to their medications, but in most cases, it’s an expected side effect. Only 5%-10% of drug reactions are due to an allergy.

When you have an allergy, your immune system develops antibodies to the medication. The antibodies then trigger the release of chemicals that result in an allergic reaction.

Any medication can cause an allergy, but the most common sources include:

  • Antibiotics such as penicillin
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Anti-seizure drugs
  • ACE inhibitors
  • Monoclonal antibodies
  • Chemotherapy medications

Patients with an allergy to one drug have a higher risk of developing an allergy to another type of medication.

What symptoms develop due to drug allergies?

In many patients, an allergic reaction occurs within minutes to a few hours after taking their medication, but you can also have a delayed response.

Since medications travel through your bloodstream, they may cause many symptoms, including:

  • Hives
  • Skin rash
  • Cough
  • Sneezing
  • Runny or congested nose
  • Itchy, watery eyes
  • Nausea and vomiting
  • Diarrhea
  • Headaches

Drug allergies can also cause anaphylaxis, which is a severe, life-threatening reaction due to symptoms in multiple body systems. The top signs of an anaphylactic reaction include hives, itching or swelling of your lips, tongue, and/or face, wheezing or difficulty breathing, dizziness, and fainting.

At the first sign of anaphylaxis, inject epinephrine (if you have an epinephrine pen) and call 911 for immediate medical care. Your symptoms can quickly escalate, leading to shock and death. 

How are drug allergies treated?

After reviewing your medical history and evaluating your medications and symptoms, your doctor at Premier Allergy and Asthma performs a skin test to identify the medication causing your reaction. If the skin test leaves any doubts, you may also need a blood test or a graded challenge to verify the results. 

During a graded challenge, you take the suspected medication in several doses, beginning with a small dose and gradually increasing each subsequent dose to see if you have an allergic reaction.

Your doctor may prescribe medications to relieve your symptoms. The first line of treatment for a drug allergy, however, is to stop taking the medication. If you medication is essential, your doctor may recommend drug desensitization.

During drug desensitization, you receive progressively larger doses of the medication every 15-30 minutes. With ongoing exposure, your immune system becomes desensitized and stops reacting every time you take the drug.

If you suspect you have a drug allergy, call Premier Allergy and Asthma or schedule an appointment online.